Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 123, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 23, 2002, 6:13 PM MDT for Yuma County, Colorado. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2002, 6:13 PM MDT (00:13 UTC)
- Expired
- Aug 23, 2002, 7:15 PM MDT
- In force
- 62 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 80 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 6:36 PM MDT | Hail 0.75 | Idalia, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 5:55 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 3250 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
957
WUUS53 KGLD 240013
SVRGLD
COC125-240115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM MDT FRI AUG 23 2002
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
YUMA COUNTY IN NORTHEAST COLORADO
* UNTIL 715 PM MDT
* AT 613 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES WEST OF IDALIA...OR ABOUT 27 MILES
NORTH OF BURLINGTON...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
IDALIA AT 625 PM MDT
HALE...BONNY RESERVOIR...BEECHER ISLAND AT 640 PM MDT
OTHER LOCATIONS IN THIS WARNING INCLUDE...ABARR...JOES AND KIRK.
HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.
PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
SATURDAY MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS
AND SOUTHWEST NEBRASKA.
&&
LAT...LON 3990 10283 3957 10281 3958 10239 3957 10204
3990 10207
THEDEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:36 PM MDT, 3 hours 37 minutes earlier.
Area forecast discussion, Aug 23, 2:36 PM MDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 236 PM MDT FRI AUG 23 2002 FORECAST CHALLENGES INCLUDE PRECIPITATION CHANCES THROUGH SUNDAY HOURS AS WELL AS CLOUD COVER AND EFFECTS ON TEMPERATURES THROUGH SAME PERIOD. 12Z UPPER AIR ANALYSIS SHOWED STRONG UPPER LOW OVER NORTHWEST CONUS WITH VORT MAX WORKING WITH GOOD MOISTURE OVER SOUTHERN AND CENTRAL COLORADO MOVING EASTWARD. AT THE SURFACE A WEAK FRONTAL BOUNDARY EXTENDING EAST TO WEST JUST TO OUR SOUTH. MODELS INITIALIZED WELL TODAY WITH REGARD TO POSITION AND STRENGTH OF UPPER LEVEL WAVES TO MOVE THROUGH REGION IN UPPER FLOW THROUGH NEXT 36 HOURS. HAVE OPTED TO GO WITH A BLEND OF ETA/AVN MODELS THROUGH DAY 3 DUE TO PERSISTENCE AS WELL AS WITH BEST PORTRAYAL OF MOISTURE AND STRENGTH OF SYSTEMS. FOR TONIGHT EXPECT CONVECTION CURRENTLY OVER COLORADO AND NEW MEXICO TO CONTINUE TO FLOW INTO WESTERN KANSAS. HIGH LAPSE RATES AND GOOD CAPE VALUES ALONG WITH ABUNDANT MOISTURE WILL RESULT IN A NIGHT OF SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA. WILL CARRY 40 TO 50 POPS OVER THE NORTH HALF OF FORECAST AREA TO LIKELY POPS OVER THE SOUTH HALF. TEMPS WILL BE CLOSE TO GUIDANCE IN THE 60S. FOR SATURDAY WILL CARRY CHANCE POPS FOR LINGERING SHOWERS AND THUNDERSTORMS ESPECIALLY DURING THE MORNING THE ENTIRE FORECAST AREA. EXPECT SKIES TO BE MOSTLY TO PARTLY CLOUDY. THIS WILL TEND TO KEEP TEMPERATURES DOWN A BIT. WILL GO CLOSE TO GUIDANCE WITH TEMPERATURES IN THE 80S. FOR SATURDAY NIGHT MODELS PROG ANOTHER MUCH WEAKER UPPER SHORTWAVE TO MOVE SOUTHEAST THROUGH THE AREA OVERNIGHT. WITH SOME LEFTOVER LOW AND MIDDLE LEVEL MOISTURE AND MODEST DYNAMICS MAY SEE A FEW THUNDERSTORMS FORM IN THE LATE AFTERNOON INTO SATURDAY EVENING. TEMPS OVERNIGHT WILL BE AGAIN IN THE MIDDLE TO UPPER 60S. FOR SUNDAY WEATHER SHOULD BE DRIER AS A WEAK RIDGE OF HIGH PRESSURE MOVES ACROSS THE REGION. ALSO EXPECT DAYTIME TEMPERATURES TO WARM UP A BIT REACHING INTO THE LOWER TO MIDDLE 90S AT MOST LOCATIONS, FOR THE PERIOD MONDAY THROUGH FRIDAY OF NEXT WEEK WILL MAKE VERY LITTLE CHANGE IF ANY TO MY INHERITED FORECAST. MODELS SHOW WEAK RIDGING ALOFT AND AT THE SURFACE WITH A SERIES OF WEAK UPPER LEVEL SHORTWAVES MOVING MORE SOUTHEAST ACROSS REGION IN UPPER FLOW. EXPECT TEMPERATURES TO BE CLOSE TO NORMAL THROUGHOUT MUCH OF THE WEEK. .GLD...NONE. LAMMERS
In the hours before
Local storm report, Aug 23, 1:37 PM MDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
137 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM 10 WNW RUSSELL SPGS KS WIND DAMAGE
08/22/02 LOGAN LARGE ELM TREE BLOWN
OVER. REPORTED BY PUBLIC.Local storm report, Aug 23, 2:09 PM MDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
209 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM 9 W RUSSELL SPGS KS WIND DAMAGE
08/22/02 LOGAN 18 INCH TREE LIMBS DOWN
AND A STEEL WIND MILL
BLOWN OVER . REPORTED
BY PUBLIC.Local storm report, Aug 23, 2:09 PM MDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
209 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM 9 W RUSSELL SPGS KS WIND DAMAGE
08/22/02 LOGAN 18 INCH DIAMETER TREE DOWN
AND A STEEL WIND MILL
BLOWN OVER . REPORTED
BY PUBLIC.Local storm report, Aug 23, 2:10 PM MDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM 10 W RUSSELL SPGS KS WIND DAMAGE
08/22/02 LOGAN LARGE ELM TREE BLOWN
OVER. REPORTED BY PUBLIC.Local storm report, Aug 23, 5:18 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0501 PM GOODLAND KS .75 INCH HAIL
08/23/02 SHERMAN REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0504 PM GOODLAND KS .75 INCH HAIL
08/23/02 SHERMAN REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0506 PM GOODLAND KS 1 INCH HAIL
08/23/02 SHERMAN REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Aug 23, 5:47 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0544 PM 5 E WALLACE KS .88 INCH HAIL
08/23/02 WALLACE REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 6:19 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 56 min |
| Aug 23, 7:14 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 61 min |
| Aug 23, 8:29 PM MDT | Flash Flood Warning | GLD | Kit Carson | 3 hr |
| Aug 24, 12:35 AM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 55 min |
| Aug 24, 1:29 AM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 61 min |
| Aug 24, 7:43 AM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 47 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.